High Wind, Hartley
- When
- December 16, 12:31 PM CST
- Where
- Hartley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
An extremely windy day across the Panhandles region of OK and TX. First half of the day, a positive tilted upper level trough over the NM/AZ border by late morning really compacted the height gradient downstream of its axis.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An extremely windy day across the Panhandles region of OK and TX. First half of the day, a positive tilted upper level trough over the NM/AZ border by late morning really compacted the height gradient downstream of its axis. This produced strong SW flow throughout the daylight hours with mostly clear skies and strong mixing, especially across central and western Panhandles were many areas reached High Wind Warning criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 12:06 PM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1206 PM CST Fri Dec 16 2016
.AVIATION...
18z TAFs: VFR conditions expected through tonight with high level
cirrus moving across the Panhandles this afternoon. Strong winds
are noted especially across the Texas Panhandle where southwest
winds of 25 to 35 knots with gusts up to 45 knots are ongoing.
Wind speeds should peak this afternoon with gusts up to 50 knots
possible across the western Panhandles. Winds will subside some
this evening and overnight ahead of the arctic front progged to
move through the Panhandles during the morning hours. Cigs/vsbys
will drop along and behind the front and winds will shift to the
north at 20 to 30 knots with higher gusts. For now going with MVFR cigs
behind front. Light snow will also be possible across the
Panhandles... included -shsn mid Sat morning for KGUY with MVFR
vsbys. Did not include at other two TAF locations as there is too
much uncertainty in timing.
Ward
&&
PREV DISCUSSION... /Issued 505 AM CST Fri Dec 16 2016/
DISCUSSION...
Gradient southwest winds will develop today by late morning or
midday ahead of an approaching upper trough dropping south and east
from the Pacific Northwest into the Great Basin region by late today.
The strongest winds are expected to be across the western and central
Panhandles where 30 to 40 mph winds with gusts near 60 mph may occur.
The caveat will be considerable high level clouds across the forecast
area which might inhibit the mixing process and prevent the strong
winds aloft from reaching the surface. High Wind Warning has been
issued for the western and central Panhandles with a Wind Advisory
for the far eastern portions.
An arctic cold front is forecast to push south across the Oklahoma
and the extreme northern Texas Panhandles by 12Z Saturday...with the
front moving through the remainder of the forecast area by 18Z
Saturday. Cannot rule out the possibility of some patchy light
freezing drizzle developing between 09Z and 12Z Saturday over the
Oklahoma and northeastern Texas Panhandles...however little or no
accumulations of ice are expected. Snow will then develop from north
to south across the Panhandles Saturday with strong northerly winds
possibly causing some patchy blowing snow mainly over the Oklahoma
and northern Texas Panhandles Saturday. The patchy blowing snow may
result in reduction of visibilities at times.
Also...the strong north winds and falling temperatures during the
day Saturday will allow wind chill values to fall to near minus five
or below across most of the Panhandles. Although wind speeds will
diminish to around 15 to 25 mph with higher gusts by Saturday evening
and then 10 to 15 mph Saturday night...wind chill values could
approach dangerously low values of minus fifteen or below by late
Saturday night and Sunday morning. A Wind Chill Warning may become
necessary late Saturday night into Sunday morning.
A Winter Weather Advisory has been issued for all of the Texas and
Oklahoma Panhandles Saturday and Saturday night mainly due to the
expected snow and possible patchy blowing snow along with wind chill
values between minus five and minus fourteen Saturday...and mainly
due to the wind chill values of minus five and below Saturday night.
The snow should end by Saturday evening with continued cold but dry
conditions Sunday into Monday. Moderating conditions but continued
dry for Tuesday through Thursday.
Schneider
FIRE WEATHER...
Downsloping 20 foot southwesterly winds will increase to around 25 to
35 mph with gusts near 50 to 55 mph ahead of an approaching upper
level storm system from the Great Basin region today. Considerable
high level clouds today may result in lower wind speeds. Minimum
afternoon relative humidities are forecast to not fall to 15 percent
or less and should remain closer to 20 or 25 percent this afternoon.
Forecast Day 2 Fire Danger Ratings of High or Very High are expected
for today and all of the Texas and Oklahoma Panhandles should see
elevated fire weather conditions develop briefly during the afternoon
hours...more likely between about 1 PM to 3 PM CST and 5 PM or 6 PM
this evening. No critical fire weather conditions are forecast today
at this time.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
Sherman...Wheeler.
Wind Advisory until 6 PM CST this evening for the following
zones: Collingsworth...Donley...Gray...Hemphill...
Lipscomb...Ochiltree...Roberts...Wheeler.
High Wind Warning until 6 PM CST this evening for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...
Hansford...Hartley...Hutchinson...Moore...Oldham...Potter...
Randall...Sherman.
OK...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
for the following zones: Beaver...Cimarron...Texas.
Wind Advisory until 6 PM CST this evening for the following
zones: Beaver.
High Wind Warning until 6 PM CST this evening for the following
zones: Cimarron...Texas.
&&
7/29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 415 AM CST FRI DEC 16 2016 OKZ001>003-TXZ001>020-162100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 415 AM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL INCREASE TO AROUND 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH THIS AFTERNOON ACROSS THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. PATCHY BLOWING DUST MAY BE POSSIBLE THIS AFTERNOON ACROSS MAINLY THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. THE BLOWING DUST COULD REDUCE VISIBILITIES. A HIGH WIND WARNING IS NOW IN EFFECT FROM 10 AM CST UNTIL 6 PM CST FOR THE WESTERN AND CENTRAL SECTIONS OF THE COMBINED PANHANDLES. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH WILL INCREASE TO AROUND 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ACROSS THE EASTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A WIND ADVISORY IS IN EFFECT FOR THE EASTERN SECTIONS OF THE COMBINED PANHANDLES FROM 10 AM CST UNTIL 6 PM CST. THE STRONG SOUTHWESTERLY 20 FOOT WINDS ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF NEAR 20 PERCENT AND A FIRE DANGER RATING OF HIGH OR VERY HIGH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON. SOME PATCHY FREEZING DRIZZLE WILL BE POSSIBLE LATE TONIGHT ACROSS MAINLY THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN SECTIONS OF THE TEXAS PANHANDLE. LITTLE OR NO ACCUMULATIONS OF ICE ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LIGHT SNOW WILL LIKELY DEVELOP ON SATURDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE AROUND AN INCH TO AN INCH AND A HALF OR LESS. THE STRONG NORTH WINDS ON SATURDAY MAY ALSO CAUSE SOME PATCHY BLOWING SNOW WHICH COULD RESULT IN REDUCTION OF VISIBILITIES AT TIMES. THE COMBINATION OF STRONG NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALONG WITH TEMPERATURES IN THE TEENS AND SINGLE DIGITS ABOVE ZERO WILL CAUSE WIND CHILL VALUES OF MINUS 5 TO MINUS 14 DEGREES ON SATURDAY AND WIND CHILL VALUES OF MINUS 15 OR BELOW POSSIBLE LATE SATURDAY NIGHT OR SUNDAY MORNING. AS A RESULT...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 6 AM CST SATURDAY MORNING TO 6 AM SUNDAY MORNING FOR THE SNOW...PATCHY BLOWING SNOW AND WIND CHILL VALUES. WIND CHILL WARNINGS AND ADDITIONAL WIND CHILL ADVISORIES MAY BECOME NECESSARY LATE SATURDAY NIGHT OR SUNDAY MORNING ACROSS PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. SCHNEIDER
The national radar mosaic for the moment the first event began.
13 high wind. Local standard time, as filed.
Also measured wind gusts between 60-64 MPH at Dumas.
Wind gust of 59 MPH at Borger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667833, 667901, 667904, 667905, 667907, 667915, 667834, 667835, 667836, 667903, 667909, 667930, 667902.